Hypercalcaemia‐induced acute kidney injury in an older patient with osteoporosis treated with alfacalcidol for denosumab‐induced hypocalcaemia

    loading  Checking for direct PDF access through Ovid

Excerpt

Denosumab is a human monoclonal antibody against receptor activator of nuclear kappa ligand often used to treat malignancy and osteoporosis.1 Although reducing the risk of bone fracture in osteoporotic patients, denosumab may induce hypocalcaemia, with many patients requiring supplementation with vitamin D derivatives. Some of those patients, especially older patients with chronic kidney disease (CKD), are at increased risk of hypercalcaemia and hypercalcaemia‐induced acute kidney injury (AKI).2 This report describes an older woman with osteoporosis who developed hypercalcaemia and acute exacerbation of CKD after starting oral alfacalcidol in response to denosumab‐induced hypocalcaemia.
An 88‐year‐old woman with CKD caused by hypertensive nephrosclerosis was hospitalized for treatment of AKI. Three months before admission, she started taking 60 mg/day denosumab for osteoporosis. At that point, her serum creatinine (Cr) level was 97.2 µmol/L. After starting denosumab, she developed hypocalcaemia and was treated with 1–2 µg/day alfacalcidol. Three months later, her serum Cr level was 125.5 µmol/L and her estimated glomerular filtration rate was 27.4 mL/min per m2.
On admission, she was alert and her blood pressure was 114/56 mmHg in the supine position. Blood tests showed a blood urea nitrogen of 10.1 mmol/L, Cr of 116.9 µmol/L, corrected calcium of 2.73 mmol/L and C‐reactive protein of 0.86 nmol/L. Urine tests revealed no abnormalities, except for high urinary calcium‐to‐Cr ratio (0.31). Echocardiography showed preserved left ventricular function and normal intravascular volume. After excluding other possibilities, she was diagnosed with hypercalcaemia and AKI induced by a relative overdose of alfacalcidol. After discontinuation of alfacalcidol, her corrected serum calcium level decreased to 2.33 mmol/L, followed by a decrease in serum Cr to 97.2 µmol/L. Two years after discharge, her corrected serum calcium level was within the normal range and her serum Cr level had returned to baseline.
Hypercalcaemia occasionally causes AKI through spasm of renal arteries, reducing glomerular filtration rate. Chronic calcium deposition in the kidneys also promotes renal fibrosis. Correction of denosumab‐induced hypocalcaemia in older subjects by calcium and vitamin D supplementation requires special attention. Many older patients have mild CKD, with reduced ability to excrete calcium into urine in response to calcium loading. Periodic monitoring of serum calcium is strongly recommended in older patients treated with denosumab.

Related Topics

    loading  Loading Related Articles